Statins are not as safe as they had originally been represented.
For the last 15 years, the class of drug known as Statins (or HMG-CoA reductase inhibitors) have been some of the most widely prescribed (25% of all American over the age of 45 take a statin) and most profitable pharmaceutical products available. They lower cholesterol by inhibiting the enzyme HMG-CoA reductase in the liver, thus minimizing the production of cholesterol in an effort to reduce total cholesterol and reduce heart disease.
The problem is that this class of drugs may work too well. Statins are a variation of natural found in red rice yeast, but amped up significantly. They do indeed lower cholesterol significantly but there are unintended side effects such as sever muscle cramping, liver damage and an increased risk of diabetes. Now the FDA has added memory loss and “fogginess” to the list of side effects. As cholesterol is essential to your brain function, is it really surprising that memory loss and “fogginess” are side effects? And what about a connection between the near ubiquitous use of statins and the corresponding rise in type-2 diabetes?
While the FDA should be applauded for issuing a general warning, it is disappointing and frankly suspicious that this occurred just as the statins, Lipitor, Zocor and Crestor are off-patent or about to go off-patent.
If you are taking statins and have been experiencing any of the above mentioned symptoms, please talk to your doctor before you decide to stop taking your medicine. Just be aware of the unintended consequences and ever broadening side effect profile of these widely prescribed drugs.